Illinois, 2023

Damaging Wind in Illinois, August 11, 2023

August 11, 2023 · NWS DVN · 1 event in 1 county or zone

A disturbance moved across the area during the early morning hours of August 11th, resulting in a line of showers and thunderstorms that moved eastward across the area. One these storms become severe in Mercer County, near the town of Hamlet, where thunderstorm wind gusts brought 2 to 3 inch tree branches down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moved across the area during the early morning hours of August 11th, resulting in a line of showers and thunderstorms that moved eastward across the area. One these storms become severe in Mercer County, near the town of Hamlet, where thunderstorm wind gusts brought 2 to 3 inch tree branches down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 2:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 11, 2:39 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
339 AM CDT Fri Aug 11 2023

.SHORT TERM...(Today and tonight)
Issued at 338 AM CDT Fri Aug 11 2023

Key Messages...

1) A line of thunderstorms will continue to move through the area
early this morning before exiting by mid-day

2) Another round of storms will be possible tonight into early
morning Saturday, in a couple different locations

Current radar reflectivity at 08z/3am early this morning shows a
line of thunderstorms, extending from northeast Iowa south towards
north-central Missouri. This line of storms will continue to
gradually make its way into our region. This convection is
associated with a mid-level shortwave trough, which is evident in
the mid-level GOES-East water vapor imagery. Additionally, this
activity has developed ahead of a southwesterly 30 to 40 knot low-
level jet. At this time, no severe storms have been observed, but we
are watching the potential for localized strong wind gusts, given
the increasing moisture along the LLJ and Pwat values in excess of
1.6", which could lead to a localized wet microburst possibility. We
have already seen wind gusts between 35 to 45 mph around Waterloo,
Vinton, and Oelwein. Additionally, the moist environment could
result in some heavy downpours, which could lead to ponding of water
on roadways. This activity will continue to move through early this
morning before moving off to the east and southeast late this
morning. In total, rainfall amounts could exceed a half inch for a
good portion of our area, per the 11.00z HREF localized probability
matched mean. Some isolated areas could see up to an inch or more.

Clearing skies will then develop in the wake of the convection for a
brief period of time before another round of convection is expected
to develop this evening into the overnight hours. There are mainly
two areas where convection is most likely, per the latest suite of
CAMs:

1) along the north to northeastern portions of the forecast area,
where an upper-level trough will sweep through tonight, and

2) along the southern periphery of the forecast area where an
outflow boundary from this morning's convection could set up.

The more favorable instability for convection will be south of our
region, but deep-layer shear appears to be substantial, with values
around 40 to 50 knots. Most-unstable CAPE values have the potential
to be around 500 to 1500 J/kg across our south during the evening
hours before diminishing. Strong low- to mid-level flow near the
base of the upper trough should produce elongated hodographs, so
thinking straight-line winds will once again be the main hazard.
With that being said, a Slight Risk (level 2 out of 5) for severe
weather remains across the entire forecast area, but tonight's
threat continues to have a conditional aspect to it, so uncertainty
remains on how things will play out after this morning's round of
convection.

.LONG TERM...(Saturday through Thursday)
Issued at 338 AM CDT Fri Aug 11 2023

Key Messages...

1) The weekend starts off quiet, with lots of sunshine, but another
chance of showers and storms returns on Sunday and Sunday night

2) Monday through Wednesday looks to be dry, with perhaps more
activity Thursday

The upcoming weekend should start off dry and quiet as the upper-
level trough shunts off to the east, becoming more negatively-tilted
with time. Surface high pressure and upper-level ridging builds into
the area, with a slight cool-down in our temperatures. This respite
from convection should be short-lived as another chance of storms
return for Sunday and Sunday night. An upper-level trough is progged
to develop once again, which should become fairly deep in nature. An
attendant cold front will sweep through the region Sunday night,
which should be the primary mechanism for convection. Instability
will be very marginal, but the deep-layer shear should be pretty
strong. While the Storm Prediction Center had a Slight Risk going
for us over the last few days, the latest outlook for Sunday has
pulled the Slight out of our forecast area, and we now have a
Marginal Risk (level 1 out of 5) for areas along and south of
Waterloo, IA to Moline, IL to Kewanee, IL. The reduction in the
severe weather risk falls more in line with what is being depicted
in the Colorado State University machine learning severe
probabilities, with values well within the Marginal range across our
southern areas.

The global models prog the upper-level trough to become more cut-off,
resulting in an upper-level low traversing through central Minnesota
into southern Wisconsin on Monday. Some lingering chances of showers
will remain in the picture, with a noticeable cool-down for Monday,
with highs in the middle 70s. The cut-off low will eventually move
off to the east, with surface high pressure building in for Tuesday
and Wednesday. Temperatures will gradually warm up during this time
frame.

The model guidance begins to deviate on Thursday, with some hints in
the global models for a long-wave, upper-level trough to develop
during this time frame in our region. However, there are some
disagreements in the phasing of this trough, so larger uncertainty
remains for Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1250 AM CDT Fri Aug 11 2023

The main focus for this TAF set continues to be on a line of
thunderstorms that is currently situated over central Iowa early
this morning. This activity will continue to track eastward, and
eventually impact the local TAF terminals. Flight conditions
should deteriorate to MVFR, at least, along with some locally
gusty winds. There is some uncertainty on the precise onset timing
of this activity based on the latest high-res model suite. This
activity is expected to be done by around sunset or after this
morning, with clearing skies from west to east behind the storms
late this morning into the afternoon. West winds should strengthen
this afternoon, with gusts to around 20 kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Schultz
LONG TERM...Schultz
AVIATION...Schultz
Hazardous weather outlook, Aug 11, 3:11 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Fri Aug 11 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Strong thunderstorms will continue to move through the area early
this morning. Wind gusts of 40 to 50 mph are possible in the
strongest storms this morning. Otherwise, frequent lightning and
heavy rainfall are expected with these storms.

Additional thunderstorms will be possible this evening through
tonight. There remains a Slight Risk (level 2 out of 5) of severe
weather today. The most likely areas to see storms will be along
Highway 20 and for areas south of Highway 34. Damaging winds and
large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another round of thunderstorms will be possible for Sunday
afternoon through Sunday night. There is a Marginal Risk (level 1
out of 5) for strong to severe storms, mainly along and south of a
line from Waterloo, Iowa to Moline, Illinois to Kewanee, Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this morning, and once
again this evening into tonight.

GENERAL STORM MOTION OF THE DAY:

Moving toward the east to southeast at 40 to 50 mph.

JTS

In the hours before

Special weather statement, Aug 11, 1:51 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
251 AM CDT Fri Aug 11 2023

IAZ040-041-051-052-063-064-076>078-110830-
Linn IA-Buchanan IA-Delaware IA-Keokuk IA-Iowa IA-Benton IA-
Washington IA-Louisa IA-Johnson IA-
251 AM CDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of Linn, Buchanan,
western Delaware, northern Keokuk, Iowa, Benton, northern Washington,
northwestern Louisa and Johnson Counties through 330 AM CDT...

At 250 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tripoli to near Keswick. Movement was east at
50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, Marengo,
Marion, Coralville, North Liberty, Hiawatha, Mount Vernon, Robins,
Williamsburg, Belle Plaine, Jesup, Center Point, Kalona, Fairfax,
Solon and Tiffin.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 250.
 Interstate 380 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 9230 4230 9230 4230 9206 4264 9208
      4264 9142 4136 9142 4145 9238 4151 9238
TIME...MOT...LOC 0750Z 270DEG 42KT 4280 9226 4152 9225

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Speck
Special weather statement, Aug 11, 2:19 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
319 AM CDT Fri Aug 11 2023

IAZ040>042-051>053-110900-
Linn IA-Buchanan IA-Delaware IA-Benton IA-Dubuque IA-Jones IA-
319 AM CDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of northern Linn,
Buchanan, Delaware, northeastern Benton, west central Dubuque and
northwestern Jones Counties through 400 AM CDT...

At 318 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hazleton to Urbana. Movement was east at
40 mph.

HAZARD...Wind gusts of 45 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break tree limbs, knock down weak trees
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Independence, Manchester, Dyersville, Monticello, Center Point,
Urbana, Central City, Edgewood, Winthrop, Hazleton, Earlville,
Walker, Coggon, Hopkinton, Quasqueton, Lamont, Delhi, Colesburg, Ryan
and Rowley.

This includes Interstate 380 between mile markers 39 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4218 9114 4220 9192 4264 9195 4265 9113
TIME...MOT...LOC 0818Z 265DEG 33KT 4263 9186 4222 9188

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Speck
Special weather statement, Aug 11, 2:52 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
352 AM CDT Fri Aug 11 2023

IAZ040>042-051>054-064>067-ILZ001-110930-
Jo Daviess IL-Clinton IA-Linn IA-Buchanan IA-Delaware IA-Benton IA-
Jackson IA-Muscatine IA-Dubuque IA-Cedar IA-Jones IA-Johnson IA-
352 AM CDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of northwestern Jo
Daviess, northwestern Clinton, Linn, southeastern Buchanan, Delaware,
southeastern Benton, western Jackson, north central Muscatine,
Dubuque, Cedar, Jones and northeastern Johnson Counties through 430
AM CDT...

At 352 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Holy Cross to near Fairfax. Movement was east
at 40 mph.

HAZARD...Wind gusts of 45 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break tree limbs, knock down weak trees
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Cedar Rapids, Dubuque, Maquoketa, Anamosa, Manchester, Galena,
Tipton, West Branch, Mechanicsville, Stanwood, Marion, Hiawatha,
Mount Vernon, Asbury, Dyersville, Monticello, Robins, Center Point,
Cascade and Lisbon.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 252 and 267.
 Interstate 380 between mile markers 7 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4264 9071 4251 9064 4251 9024 4156 9118
      4196 9201 4265 9133 4265 9090 4268 9089
TIME...MOT...LOC 0852Z 290DEG 34KT 4262 9102 4188 9176

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Speck
Special weather statement, Aug 11, 3:24 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
424 AM CDT Fri Aug 11 2023

IAZ063-064-076-077-087-111015-
Keokuk IA-Iowa IA-Washington IA-Jefferson IA-Johnson IA-
424 AM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of Keokuk, southern
Iowa, Washington, western Jefferson and southwestern Johnson Counties
through 515 AM CDT...

At 423 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of What Cheer, or 8 miles south of Montezuma, moving
southeast at 40 mph.

HAZARD...Wind gusts of 45 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break tree limbs, knock down weak trees
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Fairfield, Washington, Sigourney, Kalona, Wellman, North English,
Hedrick, Brighton, What Cheer, Richland, Delta, Maharishi Vedic City,
Keswick, South English, Packwood, Parnell, Millersburg, Harper,
Martinsburg and Pleasant Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforecement

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4151 9241 4151 9230 4168 9230 4146 9156
      4094 9196 4104 9218 4116 9218 4116 9241
TIME...MOT...LOC 0923Z 293DEG 33KT 4146 9247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Speck
Special weather statement, Aug 11, 4:24 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
524 AM CDT Fri Aug 11 2023

IAZ076>078-087>089-098-099-ILZ025-111130-
Henderson IL-Henry IA-Keokuk IA-Des Moines IA-Washington IA-
Van Buren IA-Lee IA-Louisa IA-Jefferson IA-
524 AM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of Henry, southeastern
Keokuk, Des Moines, southern Washington, northeastern Van Buren,
northeastern Lee, southern Louisa and Jefferson Counties through 630
AM CDT...

At 523 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Plain, or 9 miles northeast of Fairfield, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, Fairfield, Mount Pleasant, Washington, Wapello, Oquawka,
West Burlington, New London, Mediapolis, Winfield, Wayland, Danville,
Morning Sun, New Boston, Brighton, Richland, Salem, Middletown,
Lockridge and Crawfordsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforecement

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4112 9218 4134 9185 4116 9099 4110 9095
      4107 9095 4092 9096 4090 9101 4082 9109
      4067 9112 4064 9121 4064 9126 4104 9218
TIME...MOT...LOC 1023Z 289DEG 38KT 4112 9187

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Speck
Special weather statement, Aug 11, 4:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
537 AM CDT Fri Aug 11 2023

IAZ067-068-078-ILZ015-016-024>026-111115-
Warren IL-Mercer IL-Henderson IL-Rock Island IL-Henry IL-Scott IA-
Muscatine IA-Louisa IA-
537 AM CDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of northwestern Warren,
Mercer, northeastern Henderson, Rock Island, southwestern Henry,
south central Scott, southeastern Muscatine and east central Louisa
Counties through 615 AM CDT...

At 537 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Buffalo to near Fruitland. Movement was
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects.

Locations impacted include...
Davenport, Moline, Rock Island, Muscatine, Aledo, Cambridge, Milan,
Coal Valley, Burgess, Orion, Blue Grass, Buffalo, Andalusia, Viola,
Millersburg, Matherville, New Boston, Alpha, Sherrard and Keithsburg.

This includes the following highways...
 Interstate 74 in Illinois between mile markers 4 and 7, and between
mile markers 17 and 30.
 Interstate 280 between mile markers 4 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4130 9013 4098 9081 4132 9123 4156 9066
TIME...MOT...LOC 1037Z 309DEG 29KT 4148 9069 4131 9109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Speck

The radar

The Quad Cities radar (KDVN), 35 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 11, 5:00 AM CST
Where
Mercer County, Hamlet
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.320, -90.730

A member of the public reported a few 2-3 inch diameter tree branches were blown down south of Hamlet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129597.